Utah, 2017

Flash Flooding and Flood in Utah, September 14 to 15, 2017

September 14 to 15, 2017 · NWS SLC · 12 events in 6 counties and zones

Widespread thunderstorms developed over Utah on September 14, resulting in widespread flash flooding across southern Utah with some strong winds. Strong winds over Lake Powell resulted in three injuries to boaters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$515,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Widespread thunderstorms developed over Utah on September 14, resulting in widespread flash flooding across southern Utah with some strong winds. Strong winds over Lake Powell resulted in three injuries to boaters. Additional showers and thunderstorms developed on September 15, resulting in additional areas of flooding in northern Utah and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 13, 9:18 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 13, 9:18 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 PM MDT Wed Sep 13 2017

.SYNOPSIS...A series of storm systems will bring cooler and
wetter conditions to Utah and southwest Wyoming Thursday and
Friday. A milder southwesterly flow will return for the weekend.

&&

.DISCUSSION...The low over the California coast will continue to
slowly make its way inland overnight. Meanwhile, Utah remains under
a west-southwesterly flow downstream of this low. A few areas of
showers and thunderstorms are noted over the forecast area. First,
there is northwest Utah, where a weak shortwave disturbance ejecting
towards the northeast is impinging on the deformation axis across
far northwest Utah and southern Idaho. The second area is southeast
Utah where another weak disturbance exists with some lingering
instability. The third area is southern Nevada into far southwest
Utah which is starting to see increasing diffluence aloft.

The expectation is that showers across northwest Utah will continue
to progress east into the Wasatch Front area tonight. Meanwhile, the
showers across the southwest Utah will likely continue and spread
across west-central Utah late tonight, as the upper low continues to
make inland progress. Meanwhile, the showers across the southeast is
expected to gradually wane.

As the low tracks into Utah and gradually transition to an open
wave, expect precipitation to increase tomorrow, first across
southwest Utah in the morning and south-central through east-central
Utah by the afternoon. A 70-80kt upper jet will accompany this storm
system, and shear profile still looks good for some organized storms
given enough instability. Some of the stronger storms will be
capable of producing heavy rain as well.

Otherwise, a second storm system will follow Thursday night into
Friday, dropping a wet cold front into the area from the north.
Temperatures will be significantly cooler for Friday and Saturday.

&&

.AVIATION...Generally southerly winds are expected across the SLC
terminal through much of the night. However, there is a 25 percent
chance of thunderstorms after 06z. These thunderstorms may bring a
period of gusty and erratic winds. Otherwise, VFR conditions are
expected, although CIGS may briefly fall below 7kft in heavier
showers.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 13, 2:48 AM MST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
348 AM MDT Wed Sep 13 2017

UTZ001>016-019>021-517-518-WYZ021-141300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
348 AM MDT Wed Sep 13 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms may bring locally
gusty and erratic winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Tomorrow, the first in a series of storm systems will bring
widespread precipitation to southern and eastern Utah, increasing
flash flood risk while bringing the possibility of hail and strong
winds.

A strong cold front will bring significantly cooler temps to the
outlook area beginning Friday. Widespread precipitation is
expected across the north and west, coupled with temperatures
some 10 to 15 degrees below average. Lowering snow levels will
have the potential to allow light accumulations for elevations
over 8000 to 9000 feet across the northern mountains. Hunters,
hikers, and others with outdoor and backcountry plans should be
prepared for raw conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Merrill

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 106 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
September 14, 12:00 AM MST
Where
Tooele County, 1.05 mi W of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.500

The I-80 @ mp 29 sensor recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
September 14, 12:05 AM MST
Where
Tooele County, 0.52 mi E of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.470

The Interstate 80 sensor recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Kane

When
September 14, 12:50 PM MST
Where
Kane County, 18.79 mi E of Glen Canyon
Measured
61 kt (70 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
37.060, -111.330

Thunderstorms moving over the Glen Canyon National Recreation Area produced severe microburst winds in the Padre Canyon, Sand King, Lone Rock, and Gunsight areas of the park. Several boats were overturned, including a 75 foot houseboat carrying 14 people. Aboard the large houseboat in Padre Canyon, the arm of an 80-year-old woman was severed, and a 57-year-old woman suffered head and hip injuries. Another person near Gunsight suffered a dislocated shoulder.

Thunderstorm Wind, Kane

When
September 14, 2:00 PM MST
Where
Kane County, 1.49 mi NNW of Bullfrog
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.520, -110.730

The Bullfrog Marina automated weather station reported a peak wind gust of 73 mph.

Thunderstorm Wind, Garfield

When
September 14, 2:05 PM MST
Where
Garfield County, 33.37 mi ENE of Boulder
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -110.830

The Henry Mountain RAWS recorded a peak wind gust of 70 mph.

Flash Flood, Washington

When
September 14, 4:00 PM MST to 6:00 PM MST
Where
Washington County, 5.52 mi WSW of Zion National Park to 3.25 mi NNE of Grafton
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.345, -113.091

Flash flooding was reported in multiple slot canyons in Zion National Park.

Flash Flood, Wayne

When
September 14, 4:00 PM MST to 6:00 PM MST
Where
Wayne County, 5.68 mi ENE of Fremont to 15.61 mi NNW of Torrey
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.480, -111.522

Widespread flash flooding was reported across Capitol Reef National Park.

Flash Flood, Kane

When
September 14, 4:00 PM MST to 6:00 PM MST
Where
Kane County, 16.35 mi WSW of Adairville to 14.64 mi E of Kanab Arpt
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.070, -112.210

A large flash flood was reported in Buckskin Wash and some surrounding drainages.

Flash Flood, Garfield

When
September 14, 4:00 PM MST to 6:00 PM MST
Where
Garfield County, 4.4 mi SW of Escalante to 15.23 mi NNW of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.720, -111.650

Flash flooding was reported across many tributaries of the Escalante River.

Flash Flood, Kane

When
September 14, 5:00 PM MST to 7:00 PM MST
Where
Kane County, 5.6 mi SW of Adairville to 3.32 mi SSW of Adairville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.070, -112.000

A flash flood was reported in Buckskin Wash.

Flood, Salt Lake

When
September 15, 8:00 AM MST to 10:00 AM MST
Where
Salt Lake County, 2.34 mi NNW of Salt Lake City to 1.55 mi N of Salt Lake City
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.762, -111.885

Heavy rain caused flood damage to the Salt Lake City Justice Court and to a nearby Crossfit gym.

Flash Flood, Wayne

When
September 15, 4:30 PM MST to 6:30 PM MST
Where
Wayne County, 8.36 mi S of Notom to 8.86 mi S of Notom
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.110, -111.100

Flash flooding was reported on Pleasant Creek in Capitol Reef National Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718338, 718339, 718349, 718341, 718340, 718342, 718343, 718344, 718345, 718348, 718346, 718347.